Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 93, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 20, 2009, 5:20 PM EDT for Wythe County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2009, 5:20 PM EDT (21:20 UTC)
- Expired
- Aug 20, 2009, 8:06 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Wythe County, VA
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:20 PM EDT | FLASH FLOOD | Wytheville, VA | MARSHAL STREET FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 120 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 202120 FFWRNK VAC197-210315- /O.NEW.KRNK.FF.W.0093.090820T2120Z-090821T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 520 PM EDT THU AUG 20 2009 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WYTHE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1115 PM EDT. * AT 515 PM EDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN WAS CONTINUING TO FALL ACROSS CENTRAL WYTHE COUNTY WHICH WILL LEAD TO FLASH FLOODING OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYTHEVILLE...MAX MEADOWS AND FAVONIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO CAUSE ROCK AND MUDSLIDES. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. && LAT...LON 3706 8096 3695 8082 3681 8127 3693 8133 $$ RCS
2 follow-up statements
000 WGUS71 KRNK 202224 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 624 PM EDT THU AUG 20 2009 VAC197-210315- /O.CON.KRNK.FF.W.0093.000000T0000Z-090821T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE VA- 624 PM EDT THU AUG 20 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR WYTHE COUNTY... AT 618 PM EDT...HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA. HOWEVER...MORE RAIN IS EXPECTED TO MOVE BACK OVER THE AREA BY 700 PM. THIS ADDITIONAL RAINFALL...UP TO AN INCH...WILL CONTINUE THE FLASH FLOOD THREAT IN WYTHE COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYTHEVILLE... MAX MEADOWS...GUNTON PARK AND FAVONIA PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3706 8096 3695 8082 3681 8127 3693 8133 $$
000 WGUS71 KRNK 210006 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 806 PM EDT THU AUG 20 2009 VAC197-210016- /O.CAN.KRNK.FF.W.0093.000000T0000Z-090821T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE VA- 806 PM EDT THU AUG 20 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WYTHE COUNTY... FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3706 8096 3695 8082 3681 8127 3693 8133 $$ RCS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:28 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 20, 4:28 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 428 PM EDT THU AUG 20 2009 .SYNOPSIS... A COLD FRONT WILL SLOW AS IT CROSSES FROM THE OHIO VALLEY INTO THE MIDDLE ATLANTIC THE FIRST PART OF THIS WEEKEND. MUCH COOLER AND DRIER HIGH PRESSURE WILL EVENTUALLY SHOVE THE FRONT OFF THE COAST LATE THIS WEEKEND AND EARLY NEXT WEEK. A WARM UPPER RIDGE TRIES TO EXTEND EAST TO THE SOUTHEAST COAST BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... WORD OF THE DAY...BUBBLES. JUST LIKE THE LAST TWO AFTERNOONS... WE HEAT THE POT AND WATCH THE BUBBLES RISE TO THE TOP...SOLAR INSOLATION PRODUCING THE THERMALS AND RESULTING IN THE SCATTERED TO NUMEROUS SHOWERS DURING THE AFTERNOON AND EVENING HOURS. THE AIRMASS WE ARE IN IS PRETTY SOUPY WITH SFC DEWPOINT IN THE U60S AND L70S AND PWATS OF 1.7 TO 2.0 INCHES. THE FLASH FLOOD THREAT REMAINS ISOLATED AT BEST AND WILL HAVE TO COME FROM TRAINING OR ANCHORING OF STORM CELLS. THE MEAN WIND IN THE LOWEST 6KM IS AROUND 25 KTS...YEILDING MODEST STORM MOVEMENT. SVR THREAT REMAINS A CONCERN WITH THE STRONGER STORMS. WE ARE ON THE EDGE OF THE INCREASING WESTERLIES ALOFT AND THIS INCREASING SHEAR AND FASTER FORWARD MOVEMENT OF THE STORM CELLS INCREASES THE THREAT FOR DAMAGING WIND GUSTS FROM THE STRONGER STORMS. FOR THE LAST TWO DAYS WE HAVE DEALT WITH PULSE STORMS. THIS EVENING AND INTO FRIDAY WE TRANSITION INTO LINE SEGMENTS AND CLUSTERS DUE TO THE INCREASING SHEAR. MODEL GUIDANCE SUGGESTS MOST OF THE BUBBLES/THERMALS TO GO AWAY WITH LOSS OF INSOLATION THIS EVENING. EVEN SO...WILL HAVE TO KEEP OUR EYES ON AN OUTFLOW BOUNDARY WHICH IS CROSSING OH/KY/TN. SHRA/TSRA WILL LIKELY PERSIST ALONG THIS BOUNDARY AS IT APPROACHES OUR CWA TONIGHT. AS A RESULT WILL MAINTAIN CHC POPS DURING THE OVERNIGHT...ESPECIALLY THE WRN CWA. LOWS TONIGHT WILL AGAIN BE MUGGY WITH SFC DEWPOINTS REMAINING IN THE U60S/L70S. A VIGOROUS UPPER TROF WILL MOVE ACROSS THE GREAT LAKES AND OHIO VALLEY FRIDAY. THE ASSOCIATED SURFACE COLD FRONT WILL APPROACH FROM THE WEST AND ENHANCE THE DIURNAL SHOWER/THUNDERSTORM CYCLE BY PROVIDING ADDITIONAL LIFT. NUMEROUS SHOWERS WILL ONCE AGAIN DOT THE LANDSCAPE AND POTENTIAL FOR SVR DEEP CONVECTION WILL EXIST PER THE STRENTHENING WIND FIELD ALOFT. TEMPS FRIDAY WILL BE SOMEWHAT SIMILAR TO THURSDAY...MAINLY 70S MTNS AND 80S...MAYBE 90...EAST OF THE BLUE RIDGE. ALL WILL DEPEND ON CLOUD COVERAGE AND SHOWER COVERAGE. DEWPOINTS WILL REMAIN NEAR 70...SO IT WILL BE HUMID. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... COLD FRONT WILL BE CROSSING THE CWA FRIDAY NIGHT...WITH A STRONG SHRTWV WELL TO ITS WEST. LIKELY POPS ARE WORTHY FOR MUCH OF THE WEST DURING THE FIRST PART OF THE NIGHT...AS COLD FRONT SLOWS THROUGH VIRGINIA. THE OP NAM CONTINUES TO BE MUCH MORE PESSIMISTIC ON SATURDAY IN REGARDS TO WET WEATHER...WITH THE GFS QUICKLY SWEEPING PRECIP EAST. AS NOTED MANY TIMES THE NAMS STRONG BIAS WITH UPPER LEVEL CLOSED LOWS MAY BE LEADING TO THAT SOLUTION...ALTHOUGH THE BEST SOLUTION IS PROBABLY THE SREF WHICH FALLS NEATLY IN BETWEEN THE NAM/GFS. MORE ENERGY STILL HEADING EAST ON SUNDAY SHOULD REPLENISH CLOUDS WITH DESTRUCTIVE SUNSHINE IN THE MORNING...AND POSSIBLY A FEW TRACE SHWS MAY DEVELOP IN THE MTNS. WITH H85 TEMPS NEAR +12C THROUGH SE WEST VA...TEMPS MAY STRUGGLE TO 75F...A DRASTIC CHANGE FROM THIS WEEKS SAUNA. SUNDAY NIGHT COULD BE THE FIRST OF A FEW CONSECUTIVE CHILLY NIGHTS FOR THIS TIME OF YEAR WITH DRY HIGH PRESSURE EXPANDING SOUTH AND EAST. && .LONG TERM /MONDAY THROUGH THURSDAY/... HRCN BILL WILL SLOW DOWN THE PROGRESSION OF THE LONGWAVE PATTERN...THUS MORE SHRTWVS WILL BE ABLE TO DIG INTO THE EASTERN TROUGH THIS WEEKEND. THUS THE UPPER LEVEL LOW AT H5 MAY BRIEFLY CLOSE OFF ACROSS THE OHIO AND/OR TN VALLEYS AT THE BEGINNING OF THE LONG TERM. THIS MORE AMPLIFIED SOLUTION WILL DELIVER COOLER AIR THAN WHAT HAS RECENTLY BEEN FORECAST BY THE MODELS. A WEAKNESS MAY BE LEFT OVER IN THE UPPER LEVELS BETWEEN THE UPPER RIDGE EXPANDING OUT OF THE MIDWEST AND THE BERMUDA HIGH EARLY NEXT WEEK. SOME MOISTURE DOES LINGER AT H7...SO SOME SLT CHC POPS MAY BE VALID IF THIS TREND CONTINUES...BUT WILL LEAVE IT OUT FOR NOW WITH A DOWNSLOPING WIND. BY THE MIDDLE OF THE WEEK...THE UPPER RIDGE EXPANDS EAST TO THE COAST AHEAD OF A SLOWLY SOUTHWARD SINKING FRONT NEAR THE END OF NEXT WEEK. AHEAD OF THE BOUNDARY...THE MIDDLE ATLANTIC SHOULD HEAT UP ONCE AGAIN WITH H85 TEMPS APPROACHING +18C. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... SCT SHRA/TSRA WILL CONTINUE INTO THE EVENING HOURS YIELDING MODERATE TO HEAVY DOWNPOURS. VFR CONDITIONS WILL PREVAIL OUTSIDE THE DEEP CONVECTION WITH LCL MVFR/IFR IN THE VCNTY OF THE INDIVIDUAL STORMS. DIURNAL CONVECTION SHOULD WANE AFTER SUNSET. AN OUTFLOW BOUNDARY MOVING ACROSS ERN KY/TN WILL HAVE TO BE MONITOR FOR POTENTIAL LATE NIGHT CONVECTION. SHOWERS WILL LIKLEY PERSIST ALONG THIS FEATURE AS IT MOVES INTO THE MTNS AFTER 06 UTC. AREAS OF LATE NIGHT FOG AND STRATUS WILL FORM AFTER 06 UTC...THICKEST IN THE RIVER VALLEYS. THIS WILL MAINLY AFFECT KLWB...BUT SOME LIGHT FOG MAY BECOME A MORNING ISSUE AT KLYH/KDAN. THIS VERY MOIST TROPICAL AIRMASS IS FCST TO REMAIN IN PLACE THROUGH EARLY SATURDAY...THE SURFACE FRONT SLOWING UP AS IT CROSSES THE MTNS AND WAITING UNTIL HURRICANE BILL MOVES UP THE EAST COAST BEFORE THE FRONT THEN ACCELERATES EASTWARD AND EXITING THE AREA. UNTIL THEN...ANTICIPATE NUMEROUS SHOWERS ALONG THE BLUE RIDGE...ESPECIALLY DURING THE PEAK HEATING FRIDAY AFTERNOON AND EVENING. THE PASSAGE OF THE FRONT SATURDAY SHOULD BRING DRIER AIR TO THE AREA SUNDAY AND INTO THE FIRST OF NEXT WEEK. ASIDE FROM LINGERING LOW LEVEL CLOUDS SUNDAY AND POTENTIAL FOR MVFR CIGS ON SUNDAY...VFR CONDITIONS ARE EXPECTED FOR EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...PM SHORT TERM...KM LONG TERM...KM AVIATION...PM
Hazardous weather outlook, Aug 20, 4:13 AM EDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 413 AM EDT THU AUG 20 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-210815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 413 AM EDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A THREAT FOR VERY HEAVY RAIN FROM THUNDERSTORMS TODAY AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY. HEAVY RAINFALL AND ISOLATED FLOODING REMAINS A THREAT FROM THE STORMS...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 3:49 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT THU AUG 20 2009
VAZ034-035-045-046-202045-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-
349 PM EDT THU AUG 20 2009
...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX...BEDFORD
AND CAMPBELL COUNTIES...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF FOREST...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LYNCHBURG CITY AROUND 405 PM...MADISON
HEIGHTS AROUND 410 PM...FALCONERVILLE AROUND 430 PM...STONEWALL
AROUND 435 PM AND RIVERVILLE AROUND 445 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3728 7929 3744 7941 3768 7897 3765 7894
3756 7891 3756 7889 3754 7887 3754 7885
3756 7883 3751 7877 3748 7875
EXPERIMENTAL
KKSpecial weather statement, Aug 20, 3:52 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT THU AUG 20 2009
VAZ022-023-034-202045-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
352 PM EDT THU AUG 20 2009
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
BEDFORD...BOTETOURT AND ROANOKE COUNTIES...
AT 350 PM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY
RAIN WAS LOCATED OVER SALEM CITY...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH A
THUNDERSTORM. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
STORMS WILL BE NEAR ROANOKE MOUNTAIN AROUND 405 PM...ROANOKE
AIRPORT...AND ROANOKE AROUND 410 PM...HOLLINS...AND VINTON AROUND 420
PM...CLOVERDALE AROUND 425 PM...DALEVILLE AROUND 430
PM...LAYMANTOWN...DALEVILLE AND AND STEWARTSVILLE AROUND 435 PM.
LAT...LON 3734 7956 3717 8004 3717 8006 3714 8011
3730 8022 3758 7973
EXPERIMENTAL
KKSpecial weather statement, Aug 20, 4:33 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT THU AUG 20 2009
NCZ002-003-019-VAZ015-016-032-202130-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-PATRICK VA-SURRY NC-WILKES NC-
433 PM EDT THU AUG 20 2009
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...GRAYSON...
PATRICK...SURRY AND WILKES COUNTIES...
AT 433 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNTAIN
PARK...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR MOUNTAIN PARK...AND BARRETT AROUND 440 PM...
CUMBERLAND KNOB AROUND 450 PM...DOBSON...AND LOW GAP AROUND 455 PM...
BOTTOM AROUND 500 PM...PINE RIDGE AROUND 505 PM...LAMBSBURG...WHITE
PLAINS AND AND PIPERS GAP AROUND 510 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3646 8110 3687 8065 3658 8034 3655 8040
3655 8043 3653 8044 3627 8092
EXPERIMENTAL
KKSpecial weather statement, Aug 20, 4:38 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT THU AUG 20 2009
VAZ019-020-023-024-202130-
ALLEGHANY VA-BATH VA-BOTETOURT VA-ROCKBRIDGE VA-
438 PM EDT THU AUG 20 2009
...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...BATH...BOTETOURT AND ROCKBRIDGE COUNTIES...
AT 435 PM EDT...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE ALONG
A LINE FROM 7 MILES NORTHEAST OF WARM SPRINGS TO JORDAN
MINES...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH A
THUNDERSTORM. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
STORMS WILL BE NEAR BURNSVILLE...HOLLINS...AND HOLLINS AROUND 445
PM...DOUTHAT STATE PARK AROUND 455 PM...CLIFTON FORGE CITY AROUND
505 PM...GALA AROUND 510 PM...IRON GATE...AND GLEN WILTON AROUND 515
PM...YOST AND AND NIMROD HALL AROUND 520 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3817 7946 3815 7943 3810 7949 3798 7928
3772 7944 3763 8003 3765 8003 3766 8004
3763 8008 3761 8019 3763 8023 3818 7974
3821 7962
EXPERIMENTAL
KKSpecial weather statement, Aug 20, 4:45 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT THU AUG 20 2009
VAZ035-045>047-202145-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
445 PM EDT THU AUG 20 2009
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT AMHERST...APPOMATTOX...
BUCKINGHAM AND CAMPBELL COUNTIES...
AT 443 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 6 MILES
NORTH OF CONCORD...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS THUNDERSTORM WILL BE NEAR OAKVILLE AROUND 455 PM...RIVERVILLE
AROUND 500 PM...NEW GLASGOW AROUND 505 PM...BENT CREEK...AND TOWER
HILL AROUND 510 PM...NORWOOD AROUND 525 PM AND WINGINA AROUND 535 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3763 7840 3730 7900 3747 7918 3766 7896
3756 7891 3754 7885 3765 7882 3764 7874
3770 7871 3770 7867 3776 7863 3776 7858
3777 7855
EXPERIMENTAL
KKSpecial weather statement, Aug 20, 5:01 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT THU AUG 20 2009
VAZ009>013-202200-
BLAND VA-GILES VA-PULASKI VA-SMYTH VA-WYTHE VA-
501 PM EDT THU AUG 20 2009
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
BLAND...GILES...PULASKI...SMYTH AND WYTHE COUNTIES...
AT 459 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RURAL
RETREAT...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SPEEDWELL AROUND 505 PM...CROCKETT...AND
CRIPPLE CREEK AROUND 510 PM...FAVONIA AROUND 520 PM...WYTHEVILLE
AROUND 530 PM...COLEMAN STORE AROUND 535 PM AND BLAND AROUND 540 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3689 8141 3729 8090 3699 8059 3676 8124
3676 8128
EXPERIMENTAL
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:33 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 27 min |
| Aug 20, 1:53 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 52 min |
| Aug 20, 2:22 PM EDT | Special Weather Statement | RNK | Bedford | 68 min |
| Aug 20, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke | 63 min |
| Aug 20, 2:33 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 57 min |
| Aug 20, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 41 min |
| Aug 20, 3:49 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 56 min |
| Aug 20, 3:52 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 53 min |
| Aug 20, 4:33 PM EDT | Special Weather Statement | RNK | Carroll | 57 min |
| Aug 20, 4:38 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Rockbridge, City of Covington, City of Lexington | 52 min |
| Aug 20, 4:45 PM EDT | Special Weather Statement | RNK | Buckingham | 60 min |
| Aug 20, 5:01 PM EDT | Special Weather Statement | RNK | Pulaski, Wythe | 59 min |
| Aug 20, 5:38 PM EDT | Special Weather Statement | RNK | Patrick | 67 min |
| Aug 20, 6:23 PM EDT | Special Weather Statement | RNK | Botetourt, City of Roanoke, City of Salem | 67 min |
| Aug 20, 6:27 PM EDT | Special Weather Statement | RNK | Amherst | 63 min |
| Aug 20, 6:44 PM EDT | Special Weather Statement | RNK | Patrick | 61 min |
| Aug 20, 7:11 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 64 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.